Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 89, NWS Boston/Norton, MA

September 9, 2023Providence County, Rhode Island; Bristol County, Norfolk County, Plymouth County, Massachusetts

NWS Boston/Norton, MA issued this severe thunderstorm warning at Sep 9, 2023, 4:13 PM EDT for Providence County, Rhode Island; Bristol County, Norfolk County, Plymouth County, Massachusetts. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 9, 2023, 4:13 PM EDT (20:13 UTC)
Expired
Sep 9, 2023, 5:00 PM EDT
In force
47 min
Issued by
NWS Boston/Norton, MA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Bristol County, MA, Norfolk County, MA, Plymouth County, MA, Providence County, RI

The radar

The Boston radar (KBOX), 13 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 9, 4:20 PM EDTTSTM WND DMGNorth Attleborough, MARelayed by amateur radio. Tree down on wires on Jefferson street.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 8.2 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2023-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1962 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2023-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1962 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
541 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

352 
WUUS51 KBOX 092013
SVRBOX
MAC005-021-023-RIC007-092100-
/O.NEW.KBOX.SV.W.0089.230909T2013Z-230909T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Boston/Norton MA
413 PM EDT Sat Sep 9 2023

The National Weather Service in Boston/Norton has issued a

* Severe Thunderstorm Warning for...
  South central Norfolk County in eastern Massachusetts...
  West central Plymouth County in southeastern Massachusetts...
  Northwestern Bristol County in southeastern Massachusetts...
  Northeastern Providence County in Rhode Island...

* Until 500 PM EDT.

* At 412 PM EDT, a severe thunderstorm was located over North
  Attleborough, moving northeast at 10 mph.

  HAZARD...60 mph wind gusts, quarter size hail, and heavy rain.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Pawtucket, Taunton, Cumberland, North Attleborough, Bridgewater,
  Attleboro, Walpole, Mansfield, Easton, Lincoln, Central Falls,
  Norton, Sharon, Foxborough, Seekonk, Raynham, Rehoboth, Norfolk,
  Wrentham, and Plainville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4187 7140 4197 7144 4215 7121 4196 7102
TIME...MOT...LOC 2012Z 234DEG 9KT 4198 7132 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

KP
3 follow-up statements
186 
WWUS51 KBOX 092030
SVSBOX

Severe Weather Statement
National Weather Service Boston/Norton MA
430 PM EDT Sat Sep 9 2023

MAC005-021-023-RIC007-092100-
/O.CON.KBOX.SV.W.0089.000000T0000Z-230909T2100Z/
Norfolk MA-Plymouth MA-Bristol MA-Providence RI-
430 PM EDT Sat Sep 9 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR SOUTH CENTRAL NORFOLK...WEST CENTRAL PLYMOUTH...NORTHWESTERN
BRISTOL AND NORTHEASTERN PROVIDENCE COUNTIES...

At 430 PM EDT, a severe thunderstorm was located over North
Attleborough, moving east at 5 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Pawtucket, Taunton, Cumberland, North Attleborough, Bridgewater,
Attleboro, Walpole, Mansfield, Easton, Lincoln, Central Falls,
Norton, Sharon, Foxborough, Seekonk, Raynham, Rehoboth, Norfolk,
Wrentham, and Plainville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4187 7140 4197 7144 4215 7121 4196 7102
TIME...MOT...LOC 2030Z 249DEG 6KT 4195 7132 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

KP
782 
WWUS51 KBOX 092047
SVSBOX

Severe Weather Statement
National Weather Service Boston/Norton MA
447 PM EDT Sat Sep 9 2023

MAC023-092057-
/O.CAN.KBOX.SV.W.0089.000000T0000Z-230909T2100Z/
Plymouth MA-
447 PM EDT Sat Sep 9 2023

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL PLYMOUTH COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4207 7131 4192 7120 4187 7140 4197 7144
TIME...MOT...LOC 2047Z 185DEG 2KT 4195 7134 

$$

MAC005-021-RIC007-092100-
/O.CON.KBOX.SV.W.0089.000000T0000Z-230909T2100Z/
Norfolk MA-Bristol MA-Providence RI-
447 PM EDT Sat Sep 9 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR SOUTH CENTRAL NORFOLK...NORTHWESTERN BRISTOL AND NORTHEASTERN
PROVIDENCE COUNTIES...

At 447 PM EDT, a severe thunderstorm was located over North
Attleborough, and is nearly stationary.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Pawtucket, Cumberland, North Attleborough, Attleboro, Mansfield,
Lincoln, Central Falls, Norton, Foxborough, Seekonk, Rehoboth,
Wrentham, and Plainville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4207 7131 4192 7120 4187 7140 4197 7144
TIME...MOT...LOC 2047Z 185DEG 2KT 4195 7134 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

KP
023 
WWUS51 KBOX 092053
SVSBOX

Severe Weather Statement
National Weather Service Boston/Norton MA
453 PM EDT Sat Sep 9 2023

MAC005-021-RIC007-092103-
/O.EXP.KBOX.SV.W.0089.000000T0000Z-230909T2100Z/
Norfolk MA-Bristol MA-Providence RI-
453 PM EDT Sat Sep 9 2023

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL NORFOLK...
NORTHWESTERN BRISTOL AND NORTHEASTERN PROVIDENCE COUNTIES WILL EXPIRE
AT 500 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds and heavy rain are still possible with this thunderstorm.

LAT...LON 4207 7131 4192 7120 4187 7140 4197 7144
TIME...MOT...LOC 2053Z 234DEG 9KT 4196 7133 

$$

KP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 9, 3:52 PM EDT, 21 minutes earlier.

Area forecast discussion, Sep 9, 3:52 PM EDT, 21 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
352 PM EDT Sat Sep 9 2023

.SYNOPSIS...
Very warm and humid weather will persist this weekend with
showers and thunderstorms at times. Drier and less humid
conditions may arrive Tuesday, but will be short-lived as the
risk for showers and thunderstorms increases again by the end of
next week. Cooler and less humid to end next week. Increasing
waves and dangerous rip currents late week and into next weekend
ahead of Hurricane Lee. Still but our attention turns to
Hurricane Lee. Confidence in any other impacts remains low at
this time. Refer to the latest forecasts on Hurricane Lee from
the National Hurricane Center.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
Main focus for showers and thunderstorms this afternoon extended
from northeast CT, across northern RI into SE MA. A stalled
front extended from near Concord NH, to near Orange MA, to near
Windsor Locks CT early this afternoon. Greatest instability
remained to the SE of this front, but almost no effective wind
shear to organize the convection. All sorts of outflow
boundaries evident in the latest radar imagery. Thus storms are
moving in a semi-random fashion as they interact with these
leftover boundaries due to the absence of a stronger steering
flow.

Despite the loss of daytime heating, that stalled front will not
be going anywhere. Still expecting showers and a few
thunderstorms to continue overnight.

Humidity also sticking around, and will keep low temperatures
above normal. There does appear to be a little more support

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/...
Synoptic pattern does not change much Sunday into Sunday night.
Will still be warm and humid with a front stalled across
southern New England. There should be more mid level support
from a modest passing shortwave. Still, not much shear to
organize convection, so the severe weather threat remains low.

More of the same tonight and Sunday as frontal boundary remains
stalled over SNE and we remain in warm and humid airmass. The
high humidity will raise concerns for downpours, and possible
localized flooding. Above normal temperatures continue.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
Highlights:

* Warm and muggy conditions continue through mid-week, then
  cooling off with less humidity by late this week.

* Unsettled weather pattern will provide opportunities for
  showers Monday and Wednesday into Thursday. A break from the
  stormy weather by late this week.

* Watching Hurricane Lee, likely to be northeast of the Bahamas
  by Thursday. Then all eyes are where Lee goes as it nears the
  east coast of the CONUS.

Big Picture...

An active period of weather all around, with a day or two of
quieter conditions. In general, no significant deviations to
this portion of the forecast. As mentioned, mid-level heights
fall Monday with the development of a mid-level trough over the
northern Great Lakes. The trough kicks east for
Wednesday/Thursday with a robust shortwave. Friday into Saturday
weak mid-level ridging builds across the eastern third of the
CONUS, this will play an important role in the steering of
Hurricane Lee.

Precipitation...

PWATs fall throughout Monday, ECMWF a bit faster than the GFS,
still the day starts with values above 1.5 inch. Departing
shortwave gives the lift needed for a few heavy showers and
embedded thunder. 12z guidance from the HREF does give a glimmer
of how the morning could unfold. Majority of CAMs do have
widely scattered showers lingering at 12z Monday, where the CAMs
off the HREF end. NAM 3KM continues shower activity into the
afternoon hours. Over all severe threat does appear to be low,
greater threat would be locally heavy downpours leading to minor
flooding issues. WPC kept the area under a marginal risk for
excessive rainfall.

Monday night into Tuesday PWATs fall, slightly, with the
departure of a stationary front. Still the airmass remains warm
and muggy as PWATs are between 1.0 and 1.4 inch. With little to
no forcing, do not expect any shower activity, though it will
likely be on the cloudier side.

Wednesday into early Thursday continues to be the most active
part of this coming week, outside of any potential impacts
Hurricane Lee may have. The deepening mid-level trough and
shortwave approach from the west late Tuesday night into early
Wednesday. Southwest flow advects higher PWATs back into the
region, reaching between 1.5 and 1.8 inches. As for how much
rain, the ensembles have shifted a tad lower of a 30 to 50
percent chance of 1.0 inch of rainfall over a 24 hour period.
The deterministic models have a smattering of 0.75 to 1.50
inches with locally higher amounts. Never the less, WPC does
have our region placed under a Slight Risk for excessive
rainfall. Something we will have to closely watch over the next
couple of days.

Late Thursday into early Friday a refreshing airmass arrives
with PWATs falling to less than 0.5" through at least the first
half of next weekend. Weak mid-level ridging and surface high
pressure should provide fairly quiet conditions Friday into
Saturday. The one caveat, Hurricane Lee. Currently, the track
from NHC maintains Lee as a major hurricane, category three of
greater, this coming Thursday northeast of the Bahamas. If Lee
were to have any impacts it would not come until late next
week/weekend. What is likely are large surf and dangerous rip
currents for area beaches.

Visit nhc.noaa.gov for the latest on Key Messages on Hurricane
Lee.

Temperatures...

Warm and muggy conditions continue early next week with Monday
and Tuesday likely to be the warmest. Afternoon highs are middle
to upper-70s with a few locations across the CT River Valley
and metrowest of Boston hitting 80F. While it will be cooler,
the dewpoints remain rather high, between 68-72 degrees each
day. Essentially, "air you can wear". Overnight lows remain mild
as well due to the southwest flow and cloud cover will only
allow for temperatures to fall between 65-70 degrees. It is not
until mid-week we see a break from the warmth, Wednesday we
transition to slightly cooler temperatures in the low and
middle-70s, still dewpoints are running high between 68-72
degrees. Thursday into Friday dewpoints finally drop into the
comfortable range in the lower-50s! Coupled with seasonable
temperatures in the low-70s into Saturday.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
Forecast Confidence Levels:

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Moderate Confidence, mainly due to location and timing of
convection.

Wide mix of condition this afternoon and evening, ranging from
VFR to MVFR in heavier showers and thunderstorms. Main focus for
SHRA/TSRA extended from KIJD-KSFZ-KTAN. This placed KBOS along
the northern edge, where it should remain for a few more hours.
Storm movement remained very slow, less than 10 kt.

Should see return of low clouds/fog again later tonight,
followed by improvement again Sunday morning. Thinking the
latest guidance is too aggressive with the really low
conditions. Do think there will be ceilings between 003-010,
but the visibility will be higher than the 1/4 to 1/2 mile at
most locations.

More numerous showers across the interior Sunday afternoon.
Still a risk for thunderstorms.

KBOS TAF...Moderate confidence in TAF.

KBDL TAF...Moderate confidence in TAF.

Outlook /Monday through Thursday/...

Monday: Mainly VFR, with areas MVFR possible. Chance SHRA,
isolated TSRA.

Monday Night: Mainly VFR, with local IFR possible. Chance SHRA,
isolated TSRA.

Tuesday: Mainly VFR, with local IFR possible. Slight chance
SHRA, isolated TSRA.

Tuesday Night: Mainly VFR, with areas IFR possible. Chance
SHRA, isolated TSRA.

Wednesday: Mainly MVFR, with local IFR possible. SHRA likely,
isolated TSRA.

Wednesday Night: Mainly VFR, with local MVFR possible. Breezy.
SHRA likely, isolated TSRA.

Thursday: VFR. Chance SHRA.

&&

.MARINE...
Forecaster Confidence Levels:

Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.

Weak high pressure east of New England will maintain light S/SW
flow today through Sunday, though local sea breezes are expected
along the east coast after noon. Widely scattered showers/storms
can't be ruled out, but they should be more focused well inland.
Patchy fog develops later tonight before dissipating Sunday
morning.

Outlook /Monday through Thursday/...

Monday: Winds less than 25 kt. Chance of rain showers, isolated
thunderstorms.

Monday Night: Winds less than 25 kt. Seas locally approaching
5 ft. Slight chance of rain showers, isolated thunderstorms.

Tuesday: Winds less than 25 kt. Seas locally approaching 5 ft.

Tuesday Night: Winds less than 25 kt. Areas of seas approaching
5 ft. Chance of rain showers, isolated thunderstorms.

Wednesday: Winds less than 25 kt. Seas up to 5 ft. Chance of
rain showers, isolated thunderstorms.

Wednesday Night: Winds less than 25 kt. Seas up to 5 ft. Rain
showers likely, isolated thunderstorms.

Thursday: Winds less than 25 kt. Seas up to 5 ft. Chance of
rain showers.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...None.

&&

SYNOPSIS...Belk/Dooley
NEAR TERM...Belk
SHORT TERM...Belk
LONG TERM...Dooley
AVIATION...Belk/Dooley
MARINE...Belk/Dooley

In the hours before

Special weather statement, Sep 9, 3:35 PM EDT, 38 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
335 PM EDT Sat Sep 9 2023

MAZ002-003-008-010-092030-
Western Franklin MA-Western Hampshire MA-Eastern Franklin MA-
Eastern Hampshire MA-
335 PM EDT Sat Sep 9 2023

...A strong thunderstorm will impact portions of central Hampshire
and central Franklin Counties through 430 PM EDT...

At 335 PM EDT, Doppler radar was tracking a strong thunderstorm over
Whately, or 9 miles north of Northampton, moving east at 5 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Strong winds could cause minor damage such as downed
         branches. Little to no impact from hail is expected.

Locations impacted include...
Amherst, Greenfield, Deerfield, Montague, Hadley, Sunderland,
Hatfield, Williamsburg, Bernardston, Conway, Shelburne, Leverett,
Shutesbury, Ashfield, Colrain, Gill, Whately, Pelham, Goshen, and
Leyden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when you hear thunder. Do not resume outdoor activities
until at least 30 minutes after the storm has passed.

Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.

This storm may intensify and become severe. Stay tuned to your local
media for updates and possible warnings.

&&

LAT...LON 4239 7243 4239 7278 4248 7280 4272 7258
TIME...MOT...LOC 1935Z 270DEG 6KT 4246 7267

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

KP
Special weather statement, Sep 9, 3:38 PM EDT, 35 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
338 PM EDT Sat Sep 9 2023

CTZ003-004-092045-
Tolland CT-Windham CT-
338 PM EDT Sat Sep 9 2023

...A strong thunderstorm will impact portions of southern Windham and
east central Tolland Counties through 445 PM EDT...

At 338 PM EDT, Doppler radar was tracking a strong thunderstorm over
Windham, moving northeast at 5 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Strong winds could cause minor damage such as downed
         branches. Minor damage to outdoor objects is possible.

Locations impacted include...
Mansfield, Windham, Plainfield, Willimantic, Killingly, Coventry,
Brooklyn, Columbia, Canterbury, Pomfret, Sterling, Chaplin, Hampton,
Eastford, and Scotland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when you hear thunder. Do not resume outdoor activities
until at least 30 minutes after the storm has passed.

Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. For your
safety, go indoors or to your vehicle.

This storm may intensify and become severe. Stay tuned to your local
media for updates and possible warnings.

&&

LAT...LON 4166 7213 4166 7216 4171 7224 4171 7225
      4175 7228 4192 7198 4168 7181 4164 7198
TIME...MOT...LOC 1938Z 242DEG 6KT 4171 7214

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

KP
Local storm report, Sep 9, 3:47 PM EDT, 26 minutes before
Preliminary Local Storm Report
National Weather Service Boston/Norton MA
347 PM EDT Sat Sep 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     Tstm Wnd Dmg     2 NW Mansfield          42.04N 71.24W
09/09/2023                   Norfolk            MA   Law Enforcement

            Tree down on Fisher Street in the town of
            Foxborough. Relayed by amateur radio.

&&

TD
Local storm report, Sep 9, 3:57 PM EDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service Boston/Norton MA
357 PM EDT Sat Sep 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0348 PM     Flood            1 E Foxborough          42.06N 71.23W
09/09/2023                   Norfolk            MA   Law Enforcement

            Portion of Cocasset Street in the town or
            Foxborough flooded with road closed. Relayed
            by amateur radio.

0344 PM     Tstm Wnd Dmg     2 WNW Easton            42.05N 71.13W
09/09/2023                   Bristol            MA   Law Enforcement

            Large tree and wires down at the
            intersection of Bay Road and Summer Street.
            Relayed my amateur radio.

&&
Special weather statement, Sep 9, 4:04 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
404 PM EDT Sat Sep 9 2023

MAZ006-007-014-015-092100-
Eastern Essex MA-Suffolk MA-Western Essex MA-Southeast Middlesex MA-
404 PM EDT Sat Sep 9 2023

...A strong thunderstorm will impact portions of southeastern Essex,
north central Suffolk and east central Middlesex Counties through 500
PM EDT...

At 403 PM EDT, Doppler radar was tracking a strong thunderstorm over
Saugus, moving northeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Strong winds could cause minor damage such as downed
         branches. Minor damage to outdoor objects is possible.

Locations impacted include...
Boston, Cambridge, Lynn, Somerville, Malden, Medford, Revere,
Peabody, Arlington, Everett, Salem, Beverly, Woburn, Chelsea,
Gloucester, Melrose, Saugus, Danvers, Wakefield, and Stoneham.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when you hear thunder. Do not resume outdoor activities
until at least 30 minutes after the storm has passed.

Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. For your
safety, go indoors or to your vehicle.

This storm may intensify and become severe. Stay tuned to your local
media for updates and possible warnings.

&&

LAT...LON 4258 7064 4238 7095 4233 7107 4243 7119
      4275 7081
TIME...MOT...LOC 2003Z 233DEG 12KT 4247 7103

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

KP
Special weather statement, Sep 9, 4:10 PM EDT, 3 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
410 PM EDT Sat Sep 9 2023

MAZ005-013>019-RIZ001-002-092115-
Eastern Plymouth MA-Suffolk MA-Western Norfolk MA-
Northern Bristol MA-Central Middlesex County MA-Eastern Norfolk MA-
Western Plymouth MA-Southeast Middlesex MA-Northwest Providence RI-
Southeast Providence RI-
410 PM EDT Sat Sep 9 2023

...A strong thunderstorm will impact portions of Norfolk, Suffolk,
southeastern Middlesex, northern Plymouth, northwestern Bristol and
northeastern Providence Counties through 515 PM EDT...

At 409 PM EDT, Doppler radar was tracking a strong thunderstorm over
Foxborough, or near North Attleborough, moving northeast at 15 mph.

HAZARD...Wind gusts up to 50 mph, penny size hail and heavy rain in
         excess of 1 inch.

SOURCE...Radar indicated.

IMPACT...Strong winds could cause minor damage such as downed
         branches. Minor damage to outdoor objects is possible.

Locations impacted include...
Boston, Cambridge, Brockton, Quincy, Newton, Somerville, Pawtucket,
Malden, Brookline, Medford, Taunton, Weymouth, Revere, Everett,
Braintree, Chelsea, Cumberland, Randolph, Watertown, and Franklin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when you hear thunder. Do not resume outdoor activities
until at least 30 minutes after the storm has passed.

Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. For your
safety, go indoors or to your vehicle.

This storm may intensify and become severe. Stay tuned to your local
media for updates and possible warnings.

&&

LAT...LON 4208 7064 4188 7138 4212 7148 4245 7103
TIME...MOT...LOC 2009Z 233DEG 12KT 4204 7128

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

KP

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 9, 3:16 PM EDTSpecial Weather StatementBOXProvidence44 min
Sep 9, 3:26 PM EDTSevere Thunderstorm WarningBOXProvidence49 min
Sep 9, 4:53 PM EDTSpecial Weather StatementBOXProvidence52 min
Sep 8, 8:56 PM EDTSevere Thunderstorm WarningBOXHampden64 min
Sep 8, 9:54 PM EDTSpecial Weather StatementBOXWorcester66 min
Sep 9, 2:14 PM EDTSpecial Weather StatementBOXPlymouth61 min
Sep 9, 3:11 PM EDTSpecial Weather StatementBOXNorfolk, Suffolk49 min
Sep 9, 3:35 PM EDTSpecial Weather StatementBOXFranklin55 min
Sep 9, 4:04 PM EDTSpecial Weather StatementBOXEssex56 min
Sep 9, 4:10 PM EDTSpecial Weather StatementBOXNorfolk, Suffolk65 min
Sep 9, 4:21 PM EDTAreal Flood WarningBOXFranklin, Hampshire5 hr
Sep 9, 4:54 PM EDTSpecial Weather StatementBOXMiddlesex51 min
Sep 9, 4:56 PM EDTSpecial Weather StatementBOXEssex49 min
Sep 9, 6:11 PM EDTSpecial Weather StatementBOXHampden49 min
Sep 9, 6:43 PM EDTSpecial Weather StatementBOXHampshire47 min
Sep 9, 6:54 PM EDTSpecial Weather StatementBOXMiddlesex66 min
Sep 9, 6:57 PM EDTSpecial Weather StatementBOXHampden48 min
Sep 9, 7:25 PM EDTSpecial Weather StatementBOXHampshire50 min
Sep 9, 7:28 PM EDTAreal Flood WarningBOXHampden, Hampshire3 hr
Sep 9, 7:40 PM EDTSpecial Weather StatementBOXHampden50 min

Nearby

Severe Thunderstorm Warnings in Massachusetts, 2023Severe Thunderstorm Warnings in Rhode Island, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.